Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On a question of D. Shlyakhtenko


Authors: Ionut Chifan and Adrian Ioana
Journal: Proc. Amer. Math. Soc. 139 (2011), 1091-1093
MSC (2010): Primary 46L10; Secondary 37A20
DOI: https://doi.org/10.1090/S0002-9939-2010-10553-1
Published electronically: August 23, 2010
MathSciNet review: 2745659
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this short paper we construct two countable, infinite conjugacy class (ICC) groups which admit free, ergodic, probability measure-preserving orbit equivalent actions but whose group von Neumann algebras are not (stably) isomorphic.


References [Enhancements On Off] (What's this?)

  • [1] H.A. Dye, On groups of measure preserving transformations. II, Amer. J. Math. 85 (1963), 551-576. MR 0158048 (28:1275)
  • [2] D. Gaboriau, Examples of groups that are measure equivalent to the free group, Ergodic Theory and Dynam. Systems 25(6) (2005), 1809-1827. MR 2183295 (2006i:22024)
  • [3] D. Ornstein and B. Weiss, Ergodic theory of the amenable groups. I. The Rokhlin Lemma, Bull. Amer. Math. Soc. (N.S.) 2 (1980), 161-164. MR 551753 (80j:28031)
  • [4] N. Ozawa, Amenable actions and applications, International Congress of Mathematicians, vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1563-1580. MR 2275659 (2008k:46185)
  • [5] N. Ozawa, A Kurosh-type theorem for type $ {II}_{1}$ factors, Int. Math. Res. Not. (2006), Art. ID 97560, 21 pp. MR 2211141 (2006m:46078)
  • [6] S. Popa, Orthogonal pairs of $ *$-subalgebras in finite von Neumann algebras, J. Operator Theory 9(2) (1983), 253-268. MR 703810 (84h:46077)
  • [7] S. Popa, Strong rigidity for $ {II}_{1}$ factors arising from malleable actions of w-rigid groups. I, Invent. Math. 165(2) (2006), 369-408. MR 2231961 (2007f:46058)
  • [8] S. Popa, Revisiting some problems in $ W^{*}$-rigidity, 2009. Available at http://www.math. ucla.edu/~popa/tamu0809rev.pdf

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46L10, 37A20

Retrieve articles in all journals with MSC (2010): 46L10, 37A20


Additional Information

Ionut Chifan
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240 – and – Institute of Mathematics “Simion Stoilow” of the Romanian Academy, Bucharest, Romania
Email: ionut.chifan@vanderbilt.edu

Adrian Ioana
Affiliation: Department of Mathematics, University of California Los Angeles, Los Angeles, California 90095 – and – Institute of Mathematics “Simion Stoilow” of the Romanian Academy, Bucharest, Romania
Email: aioana@caltech.edu

DOI: https://doi.org/10.1090/S0002-9939-2010-10553-1
Keywords: von Neumann algebra, $W^{*}$-equivalence, orbit equivalence
Received by editor(s): September 3, 2009
Received by editor(s) in revised form: April 5, 2010
Published electronically: August 23, 2010
Communicated by: Marius Junge
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society